- According to the NEJM “in participants with overweight or obesity, 2.4 mg of semaglutide once weekly plus lifestyle intervention was associated with sustained, clinically relevant reduction in body weight”.
- In the clinical study, participants were enrolled in an “intensive” behavioral study with 8 weeks low-calorie diet.
- Yet the media has led with “diabetes drug leads to major weight loss”.
- Will doctors inform patients?
Wegovy’s most common side effects were gastrointestinal problems, including nausea, diarrhea, and vomiting, which 80% of patients reported, according to USA Today. The drug carries a potential risk for a type of thyroid tumor and has a boxed warning. But, will physicians tell patients that results depend on lifestyle intervention and a low-calorie diet?
We are an obese country, and diabetes is getting worse. According to JAMA, “the estimated prevalence of diabetes increased significantly between 1999-2000 and 2017-2018, and only an estimated 21% of adults with diagnosed diabetes achieved all 3 risk factor control goals in 2015-2018”. There are many reasons for obesity, from cultural to psychological, and although we would love it to go away with medication obesities, problems go deeper than that.
Novo’s PR department did a great job and most articles about the drug did talk about the side effects but how many people really read that deep?
In researching research trends, Wegovy.com doesn’t have much traffic at all, but the DTC for the product has not started yet. Given the boxed warning, it’s going to be difficult to advertise, but perhaps the worst is the GI side effects which most patients don’t like at all.
If insurers really wanted to help obese patients lose weight, they would recommend that patients consult with a registered dietician to work on a diet plan or a psychologist if the patient’s weight loss was due to psychological issues.
This drug can be effective if patients follow the directions for weight loss. I’m worried about the patients who will see this as a way to lose weight while eating cheeseburgers.